Wisconsin, 2017

Heavy Rain in Wisconsin, August 16, 2017

August 16, 2017 · NWS MKX · 2 events in 2 counties and zones

Low pressure and a warm front brought rounds of showers and thunderstorms to southern WI. Heavy rainfall and street flooding occurred in the Edgerton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure and a warm front brought rounds of showers and thunderstorms to southern WI. Heavy rainfall and street flooding occurred in the Edgerton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 16, 7:25 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 16, 7:25 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
825 PM CDT Wed Aug 16 2017

.UPDATE...
Our overall lack of decent CAPE and mid level lapse rates has kept
this activity more as rain showers, though heavy in spots, vs
thunderstorms. We've had a few storms goose up to produce
lightning, but it's been very quiet. Our main concern is the combo
of low LCLs and increasing low level wind shear along and north
of the approaching warm front to the south. This has caused the
storms to rotate, raising the concern for funnels or a quick weak
spin-up tornado. Or, at least a focused downburst of winds.
Any tornado that develops would be short lived and weak. The
chance is low, but it is there. RAP analysis now has 30kts of
0-1km shear poking into southern Rock/Walworth counties, and 25kts
over a larger area to the north. The SR Helicity increases this
evening as well...along that warm front. Despite the lack of
thunder, this activity needs to be watched closely. Things should
settle down as the evening progresses, especially toward midnight,
with CIN increasing and CAPE continuing to fall.

&&

.MARINE...

Strong south to southwest winds develop by Thursday afternoon in
the wake of a passing surface trough. Those winds will continue to
veer to the southwest and west into Thursday night. A small craft
advisory will be issued for the entire area to capture these
increasing winds.

&&

.PREV DISCUSSION... (Issued 534 PM CDT Wed Aug 16 2017)

UPDATE...
Convection along the sfc warm front continues to lift north across
the area. A secondary, lake effect boundary that stretched from
Chicago, northwest into Walworth county has caused the warm
frontal convection to rapidly increase for a time over Rock and
Walworth counties late this afternoon. These may die back down a
bit as it moves away from that feature, into less favorable air.
The previous discussion is excellent with respect to the overall
threats for tonight. We are in a rather weak CAPE/Lapse Rate,
higher shear environment. These does lend itself to weaker storms
with potential rotation. These have to be watched closely for any
quick weak tornado spin-ups. It's very low end stuff, but a
threat.

AVIATION(00Z TAFS)...

Look for conditions to gradually lower to MVFR/IFR CIGS/VSBYS this
evening as storms rotate north across the area overnight. These
lower conditions will persist through much of the TAF period. The
east to southeast winds will shift to the south after midnight,
then southwest Thursday afternoon.

PREV DISCUSSION... (Issued 310 PM CDT Wed Aug 16 2017)

SHORT TERM...

Tonight and Thursday...Forecast Confidence is medium.

Synoptic forcing for ascent is maximized tonight and includes both
jet-level divergence and increasing DCVA. A TROWAL (trough of warm
air aloft) will bring some focused mid-level theta-E advection
and a frontogenesis response. Thunderstorms have already initiated
along the low-level warm front across northeast Iowa and northern
Illinois, and they will continue to push north into the area this
evening as the front lifts north. Localized heavy rainfall
remains possible in any thunderstorm, given the favorable moisture
parameters. A secondary concern for this evening is the low-end
tornado potential associated with any thunderstorms located near
the warm front. The front will provide just enough increase above
the ambient low-level shear to provide 100 to 200 m^2/s^2 of
effective helicity this evening, which could be enough to induce
rotation in any robust updrafts that may develop. This is
considered to be a very low risk, but one worth paying attention
to nevertheless. The upper trough will be working through the
western Great Lakes on Thursday, resulting in mostly cloudy skies
with chances for showers and perhaps a thunderstorm. Went a bit
below guidance for high temperatures considering this.

Thursday night through Saturday...Forecast confidence High.

The occluded low will be centered over Upper MI at 00z Fri and
will continue newd into Ontario, Canada for Fri. A few instability
showers could linger Thu eve. The stratocumulus field may continue
through the night and decrease Fri AM. A shortwave trough will
then approach in wnwly flow aloft with the most focused area of
PVA and lift to pass across IA and IL, thus only slight chances of
showers over far srn WI for Fri aft-eve. Weak high pressure will
then settle over the region for Sat-Sat nt. Seasonal temps and
humidity is expected during this period.

LONG TERM...Sunday through Wednesday...Forecast confidence
Medium.

Swly sfc flow will support warm and humid conditions for Sun-Mon
followed by the cold front Mon nt-Tue AM. Nly sfc flow and
comfortable temps and humidity for Wed.

AVIATION(21Z TAFS)...

The first round of showers and thunderstorms will push from
southwest to northeast this evening into early tonight. Briefly
lower CIGs and VSBYs are possible in the heavier storms.
Additional chances for showers and storms are expected around or a
little after midnight. Ceilings will drop later tonight, likely
lowering to IFR levels across northern and western portions of the
area. Visibilities may lower a bit as well, but there is
uncertainty. A low-level jet at 2 kft should increase to around 25
knots tonight, bringing us close to low-level wind shear
criteria. Southwest to west winds will increase late tomorrow into
tomorrow night with surface gusts to around 25 knots.

MARINE...

Small craft conditions are anticipated north of Port Washington
later tonight into Thursday afternoon. Small craft conditions are
likely once again for Thursday night into Friday, when gusts of 25
to 30 knots are possible. Another small craft advisory will likely
be required during this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 4 AM to 4 PM CDT Thursday for LMZ643.

&&

Update...Davis
Tonight/Thursday and Aviation/Marine...SPM
Thursday Night through Wednesday...Gehring
Hazardous weather outlook, Aug 16, 2:20 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed Aug 16 2017

WIZ046-047-051-052-056>060-062>072-172030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Tonight

Occasional thunderstorms are expected across all of southern
Wisconsin tonight as a warm front moves through the region. The
storms could produce gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

LMZ643>646-172030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Occasional thunderstorms are expected across southern Wisconsin
and adjacent Lake Michigan tonight as a warm front moves through
the region. The storms could produce gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Expect high waves north of Port Washington on Thursday due to
persistent south winds. A Small Craft Advisory is in effect.

Gusty westerly winds are expected Thursday evening through Friday
afternoon as low pressure moves through the western Great Lakes.
A small craft advisory may be needed.

The chance for thunderstorms will linger into Thursday.
Thunderstorm chances will then return for Monday and Tuesday as a
cold front approaches.

www.weather.gov/mkx

In the hours before

Special weather statement, Aug 16, 7:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
820 PM CDT WED AUG 16 2017

WIZ064-067>069-170200-
Green-Lafayette-Rock-Jefferson-
820 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFAYETTE...GREEN AND
WESTERN ROCK COUNTIES...

At 820 PM CDT, a strong thunderstorm was located near Brodhead,
moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Monroe, Edgerton, Evansville, Brodhead, Belleville, New Glarus,
Orfordville, Brooklyn, Monticello, Albany, Argyle, Blanchardville,
Footville, Lake Koshkonong, Somers, Fulton, Wiota, Magnolia, Dayton
and South Wayne.

LAT...LON 4251 9021 4281 9000 4281 8984 4286 8982
      4285 8898 4250 8932
TIME...MOT...LOC 0120Z 207DEG 24KT 4256 8949

SPM
Special weather statement, Aug 16, 7:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
836 PM CDT WED AUG 16 2017

WIZ064-069-070-170200-
Walworth-Rock-Jefferson-
836 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK COUNTY...

At 836 PM CDT, a strong thunderstorm was located 7 miles south of
Orfordville, or 8 miles northwest of Rockton, moving northeast at 35
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Janesville, Beloit, Milton, Lake Koshkonong, Newark, Tiffany,
Hanover, Afton, Shopiere and Emerald Grove.

LAT...LON 4250 8932 4285 8898 4284 8877 4249 8896
TIME...MOT...LOC 0136Z 204DEG 32KT 4252 8921

SPM
Special weather statement, Aug 16, 8:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
900 PM CDT WED AUG 16 2017

WIZ063-068-069-170245-
Green-Rock-Dane-
900 PM CDT WED AUG 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN...
NORTHWESTERN ROCK AND SOUTHEASTERN DANE COUNTIES...

At 900 PM CDT, a strong thunderstorm was located near Albany, or near
Brodhead, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Stoughton, Oregon, Evansville, Brodhead, Brooklyn, Albany, Magnolia
and Cooksville.

LAT...LON 4256 8933 4262 8955 4294 8949 4295 8908
TIME...MOT...LOC 0200Z 202DEG 29KT 4267 8941

SPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Dane

When
August 16, 8:15 PM CST to 10:00 PM CST
Where
Dane County, 0.92 mi ESE of Albion
Reported by
Law Enforcement
Coordinates
42.873, -89.054

Up to 3 feet of water on the off ramp of I-90 and highway 73.

Heavy Rain, Rock

When
August 16, 8:30 PM CST to 10:00 PM CST
Where
Rock County, 1.23 mi NNE of Edgerton
Reported by
Law Enforcement
Coordinates
42.846, -89.059

Street flooding in Edgerton including 3 feet of water at the intersection of Main St. and Ladd Ln. Radar estimate of 2.50 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708547, 708546.